Unusual case...any ideas?

1993 Hashimotos, sub-total thyroidectomy

1993-1995 Unable to get stable test results

1995 450mcg (Yes, four fifty!) levothyroxine daily; T4, T3 all just in bottom of range, TSH slightly high

1995 - present 450mcg daily, annual tests as above

2010 Jan diagnosed with ER/PR neg, Her2 pos breast cancer

2010 Mar-present on chemo (FEC-T)

Test results show TSH of 55, T4 + T3 well below range

Felt fine on 450mcg until chemo, no obvious side effects of such a high dose (normal weight at 8st 10, 5' 3'') ...Oncologists have no answers for high TSH, GP has no idea, endocrinologist just insinuated I wasn't taking meds, which is ridiculous...been doing so at same time every day for 17 years!

Known interactions between chemo drugs and thyroxine? Why do I (normally, when not on chemo) need 450mcg to get T4 and T3 just in range? (T3 sometimes below)? What to do now? Up dose even more because of current high TSH? Having lots of 'hypo' symptoms but hard to say if these are thyroid or chemo related. What to do next? Not keen on taking even more levothyroxine...NHS failing me badly here...

6 Replies

oldestnewest
  • I'm sorry to hear that you're having all these problems; it's maddening feeing so ill and then to top it all having a consultant thinking it's self inflicted by not taking your meds!

    There's a very new entry (April 2010) on Endocrine Abstracts which shows that one type of chemo directly affects thyroid function: endocrine-abstracts.org/ea/...

    To try & help see what might be causing you to need a high dose of thyroxine could you answer a few questions:

    Describe when and how you take your thyroxine, i.e. morning or night, do you swallow it with water or something else e.g. coffee?

    Do you take it before or after eating, and what time interval?

    What other medications and/or supplements have you been on over the years? Either prescribed or bought.

    Have you had your iron levels checked?

    Do you have any gastric problems?

  • Thanks so much for the reply and the link, which I'll follow up.

    I take levothyroxine first thing in the morning, with a cup of tea ... and I don't eat breakfast. I've never been prescribed any other meds until the last few months (FEC-T chemo, clexane for thrombosis caused by chemo, dexamethasone with each chemo); well except antiobiotics once about 10 years ago :-). I'm aware of possible interactions with soy, iron and iodine but I've never taken supplements nor eaten much soy. I am SLIGHTLY anaemic, but then my results have always been slightly below range, so it's probably 'normal' for me.

    To be honest, and I know it sounds odd, considering I have this thyroid issue and cancer, but I've always been, or at least FELT very healthy and active! ...I'm 45, vegetarian since I was 11 so very 'nutrition aware', always worked full-time, walk 4 miles a day with the dog, rarely drink, never any weight problems...

    It's definitely not ok to be on 450mcg levothyroxine though is it, especially if test results still show hypo...can't help thinking it must be doing something bad to me.

  • Quote:

    "I take levothyroxine first thing in the morning, with a cup of tea ... "

    Have a look at this!

    jrsm.rsmjournals.com/cgi/co...

    Caveats in treating thyroid disease: practical implications

    An extract:

    "CASE HISTORY

    This case concerns a 47-year-old woman who was initially diagnosed as having primary hypothyroidism nearly four years prior to this incident; on treatment with levothyroxine sodium (LT4) 150 µg daily. Despite reasonable doses of LT4, and being fully compliant with her therapy, at no stage was her TSH less than 20 mU/L (Table 1). Malabsorption was ruled out and there were no clinical features to suggest this. When the patient was reviewed in the endocrine clinic, she was advised to take the tablets on an empty stomach (rather than with the white tea and breakfast that she had regularly been having immediately following her LT4 tablets). On subsequent follow-up four months later, the TFTs had improved on the same dose of LT4 and she had lost nearly 2 kg in weight despite the ‘Christmas Effect’, as she described it, and she felt well in herself. Subsequent TFTs continue to remain in the reference range with the altered timing of intake of LT4."

  • There are several possibilities. One that I remember reading some time ago was lactose intolerance. While I have pasted the abstract here, if you follow the link you can see quite a bit more - including that the patient was on 900mcg of levothyroxine. (If the print is too small to read, use your browser's zooming facility to make it readable.) Unfortunately the full paper is not available for free.

    "The most common cause of apparent ineffectiveness or resistance to treatment with oral levothyroxine (LT4) is the result of noncompliance, known as pseudomalabsorption. However, an abnormality in the bioavailability of LT4 should also be considered in patients requiring large doses of LT4 to achieve euthyroidism. The incidence of lactose intolerance in Caucasian adult patients is 7%–20%, but the association with resistance to treatment with oral LT4 is unusual. We report a 55-year-old woman in whom treatment LT4 for hypothyroidism was found related to a previously undiagnosed oligo-symptomatic lactose intolerance, an unusual association. Although rare, intolerance to lactose should be considered in the differential diagnosis of gastrointestinal diseases that can cause malabsorption of LT4. The possibility of correcting this disorder with simple dietary measures justifies its consideration."

    liebertonline.com/doi/abs/1...

    Rod

  • Hi xwelcomex, I've found out a bit more for you, don't know if it will help but worth a try:

    liebertonline.com/doi/abs/1... Tablet Formulation of Levothyroxine Is Absorbed Less Well Than Powdered Levothyroxine

  • That's interesting - thanks Barbara. I'll be following that up. :-)

You may also like...